Alabama, 2012

Hail in Alabama, July 21, 2012

July 21, 2012 · NWS HUN · 1 event in 1 county or zone

An isolated pulse storm developed in an unstable environment typical of summer. The storm produced up to quarter sized hail in Colbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated pulse storm developed in an unstable environment typical of summer. The storm produced up to quarter sized hail in Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 5:37 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 21, 5:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT SAT JUL 21 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 249 PM CDT SAT JUL 21 2012/
WEAK CDFNT EXTENDS JUST NORTH OF OUR CWA...ACROSS SRN MID TN. THIS
WEAK FRONT AND A HUMID/UNSTABLE ATMOSPHERE...WILL KICK OFF SCT SHRA
AND A FEW TSRA ACROSS THE CWA FOR THE REST OF THE AFTN AND INTO THE
EVENING. NOT EXPECTING ANY SVR WX BUT A FEW STORMS MAY PRODUCE GUSTY
WINDS...LOCALIZED HVY RAIN AND SMALL HAIL. THE WEAK CDFNT WILL BEGIN
TO MOVE BACK NORTH LATER TONIGHT. NAM WAS ALSO SHOWING A WEAK MID
LEVEL VORT MAX HEADING NORTH FROM CONVECTION NOW OVER LA FOR THE
OVERNIGHT HOURS. THUS WILL KEEP LOW POPS ACROSS THE CWA FOR ALL OF
TONIGHT.

SUNDAY...THE ABOVE MENTIONED VORT MAX WILL CONTINUE THE CHC OF
SHRA/TSRA FOR THE MRNG/AFTN HOURS. BY SUNDAY NIGHT LOOKS LIKE DRIER
CONDITIONS WILL SPREAD ACROSS THE TN VALLEY. WILL KEEP LOW CHC POPS
FOR SUNDAY MRNG/AFTN AND NO MENTION OF PCPN FOR SUNDAY NIGHT.

MONDAY THRU WEDNESDAY...FAIRLY STRONG RIDGING WILL BE ACROSS THE
REGION WHICH SHOULD KEEP PCPN CHANCES TO A MINIMUM BUT REALLY TURN ON
THE HEAT. ONCE AGAIN HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND
105. WENT AHEAD AND TOOK OUT THE MENTION OF PCPN FOR MONDAY AND
TUESDAY. THERE MIGHT BE SOME ISOLATED SHRA/TSRA BUT THINKING ATTM
THAT THE COVERAGE SHOULD BE VERY LIMITED. AS FOR WEDNESDAY...WOULD
NOT BE SURPRISED IF THIS DAY WOULD ALSO BE DRY. BUT FOR NOW WILL KEEP
LOW POPS AS THE UPPER RIDGE BEGINS TO WEAKEN SOMEWHAT.

THURSDAY THRU SATURDAY...THE RIDGE DEFINITELY BEING TO WEAKEN AS WE
TRANSITION INTO MORE OF A QUASI NW FLOW PATTERN BY THE END OF THE
WEEK AND INTO NEXT WEEKEND. WILL CONTINUE LOW CHC POPS THRU OUT THIS
PERIOD TO ACCOUNT FOR ANY UPPER DISTURBANCES THAT MAY AFFECT OUR CWA.

07

&&

.AVIATION...
FOR 00Z TAFS...WEAK FRONT STRETCHES WEST TO EAST ALONG THE AL-TN
BORDER...FOCUSING WIDELY SCTD SHRA/TSRA IN/AROUND KMSL AND KHSV.
CANNOT RULE OUT IMPACTS EARLY THIS EVENING BUT BELIEVE THE HIGHEST
THREAT HAS PASSED. VFR CONDITIONS ARE EXPECTED UNTIL DAYBREAK WHEN
MVFR FOG AND POSSIBLY ALTERNATE-REQD CATEGORY LOW CLOUDS MAY DEVELOP.
NOT CERTAIN ABOUT DEVELOPMENT OR IMPACTS ATTM SO HAVE GONE WITH THE
FOG WITH SCT015 FOR NOW. SHOWERS/STORMS WITH MVFR CEILINGS COULD
RESUME AS EARLY AS MID MORNING...WITH A SLIGHTLY BETTER SHOT OF
STORMS IN THE AFTN. TIMING/IMPACTS REMAIN PROBLEMATIC SO HAVE VCSH
AND VCTS IN TAFS ATTM.

BCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 21, 11:44 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT SAT JUL 21 2012

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1244 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THE REST OF TODAY AND TONIGHT...

A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THIS BOUNDARY IS
EXPECTED TO SIT ACROSS NORTHERN ALABAMA TODAY...THEN SHIFT BACK
NORTH ACROSS TENNESSEE LATE TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE DEVELOPING THROUGH THE EVENING IN THE VICINITY
OF THIS BOUNDARY...WITH AREAS OF STORMS POTENTIALLY PERSISTING
THROUGH THE NIGHT.

THE PRIMARY THREATS WITH ANY STORMS WILL BE HEAVY RAIN...BRIEF GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS THE ENTIRE
TENNESSEE VALLEY AS THE WEAK FRONT LINGERS IN THE AREA. PRIMARY
THREATS WITH ANY STORMS WILL AGAIN BE BRIEF STRONG WIND GUSTS...LOCALLY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORM CHANCES WILL DROP OFF ON MONDAY AND TUESDAY BUT THEN
RETURN FOR THE END OF THE WEEK. SUMMERTIME HEAT WILL ALSO START RE-
BUILDING ACROSS THE SOUTHEAST STARTING ON MONDAY. AFTERNOON
TEMPERATURES EACH DAY NEXT WEEK ARE EXPECTED TO REACH THE MID TO
UPPER 90S...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 AT SOME
LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 12:27 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT SAT JUL 21 2012

ALZ006-009-TNZ096-097-211915-
FRANKLIN-JACKSON-LINCOLN-MADISON-
127 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND
MADISON COUNTIES UNTIL 215 PM CDT...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANCISCO...OR 16 MILES NORTHEAST OF MOORES
MILL. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRANCISCO.
  ELORA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8647 3510 8626 3494 8619 3488 8635
TIME...MOT...LOC 1826Z 143DEG 2KT 3496 8627

CCC
Special weather statement, Jul 21, 1:23 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT SAT JUL 21 2012

TNZ076-096-212015-
LINCOLN-MOORE-
223 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
315 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELORA...OR 14 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING NORTHWEST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLINTVILLE.
  CRYSTAL SPRINGS.
  SMITHLAND.
  KELSO...MOLINO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3508 8632 3503 8632 3499 8638 3499 8640
      3515 8661 3528 8639
TIME...MOT...LOC 1923Z 146DEG 7KT 3504 8636

CCC
Special weather statement, Jul 21, 3:24 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT SAT JUL 21 2012

ALZ001-002-212215-
COLBERT-LAUDERDALE-
424 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT AND SOUTHERN
LAUDERDALE COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEIGHTON...OR 5 MILES EAST OF MUSCLE SHOALS...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS.
  FORD CITY...MUSCLE SHOALS.
  SHEFFIELD.
  FLORENCE...KILLEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3467 8745 3466 8767 3483 8774 3489 8745
TIME...MOT...LOC 2123Z 161DEG 5KT 3473 8758
Special weather statement, Jul 21, 3:54 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT SAT JUL 21 2012

ALZ001-002-212245-
COLBERT-LAUDERDALE-
454 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZIP CITY TO MUSCLE
SHOALS...MOVING WEST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ZIP CITY.
  TUSCUMBIA...SHEFFIELD.
  UNDERWOOD-PETERSVILLE...TUSCUMBIA.
  CLOVERDALE...OAKLAND.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8776 3501 8754 3472 8759 3473 8782
      3501 8780
TIME...MOT...LOC 2153Z 082DEG 5KT 3499 8765 3474 8768
Special weather statement, Jul 21, 4:21 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CDT SAT JUL 21 2012

ALZ001-212300-
LAUDERDALE-
521 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 600 PM
CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLOVERDALE...OR NEAR
UNDERWOOD-PETERSVILLE...MOVING WEST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  THREET.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8760 3482 8767 3482 8793 3487 8795
      3493 8793 3501 8793 3501 8771
TIME...MOT...LOC 2221Z 099DEG 7KT 3492 8776

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colbert

When
July 21, 6:10 PM CST to 6:13 PM CST
Where
Colbert County, Leighton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.700, -87.520

Quarter sized hail was reported in Leighton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399511.